Texas, 2019

Tornado and Hail in Texas, May 5, 2019

May 5, 2019 · NWS MAF · 18 events in 6 counties and zones

An upper trough was approaching the California coast and a flat ridge was building over West Texas and southeast New Mexico. A dryline was across the area and the atmosphere was extremely unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was approaching the California coast and a flat ridge was building over West Texas and southeast New Mexico. A dryline was across the area and the atmosphere was extremely unstable. Wind shear was also good across the area. These conditions resulted in thunderstorms producing large hail, strong winds, and a tornado across areas of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 3:27 PM CST, 26 minutes earlier.

Area forecast discussion, May 5, 3:27 PM CST, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
427 PM CDT Sun May 5 2019

.UPDATE...
Severe thunderstorm watch #133 til 11 PM CDT PB/Trans Pecos.

&&

.DISCUSSION...
Weak cap/strong daytime heating/steep lapse/moderate CAPES/
sufficient shear are all in place for a few severe storms with
large/giant hail and severe wind gusts.

&&

.PREV DISCUSSION... /issued 235 PM CDT Sun May 5 2019/

DISCUSSION...
Another day, another round of scattered severe thunderstorms are
expected to develop this afternoon and evening. Current
radar/satellite already shows convection forming between the Pecos
River and Davis Mountains. MLCAPE is moderate but SBCAPE is
impressive at greater than 3KJ/Kg. 0-6km shear is 30-35kts which
is somewhat weak though early radar returns are showing tilt so
there probably is enough present for severe storms. Models show
the entire dryline getting active this afternoon with storms
developing from the Big Bend to the central Permian Basin and
slowly moving east.

Tomorrow and Tuesday show no real change with the dryline
remaining active thanks to west-southwesterly upper flow and ample
low level moisture convergence. Tuesday may be the greatest risk
for severe weather as a deep upper trough moves into the Four
Corners region. Upper winds will back from a much more southerly
direction and the approach of an upper jet will increase
divergence, instability, and shear aloft. The arrival of the jet
lags max heating which could be a factor in storm areal coverage.

The trough moves into the Central Plains Wednesday bringing the
one day this week that there will be dry weather with no rain
chances. Thursday a cold front arrives bringing colder
temperatures and more rain chances. Thankfully, a stable airmass
behind the cold front will eliminate a severe weather risk for a
few days with isentropic lift producing light rain and rain
showers with perhaps a few thunderstorms returning by the end of
the week. Temperatures behind the front will be below normal for
this time of year and slow to warm due to a second low pressure
system that only slowly moves across the Desert Southwest
providing ample clouds and easterly low level winds.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  85  64  85 /  30  20  30  20
Carlsbad                       58  93  59  88 /  10  10  10   0
Dryden                         65  84  66  87 /  40  40  30  20
Fort Stockton                  62  88  64  88 /  30  40  20  20
Guadalupe Pass                 60  85  59  80 /  10  10   0   0
Hobbs                          57  88  59  86 /  10  20  10  10
Marfa                          54  85  51  85 /  20  30  20  10
Midland Intl Airport           63  86  64  87 /  20  20  20  10
Odessa                         62  87  64  87 /  20  20  20  10
Wink                           62  92  63  91 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 5, 1:20 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Sun May 5 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Sun May 5 2019 /120 PM MDT Sun May 5 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms across parts of the area
for this afternoon and tonight. Large hail and damaging winds will
be possible with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible across parts of the
area Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 5, 3:11 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
411 PM CDT Sun May 5 2019

TXZ075-274-277-278-052200-
Pecos TX-Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
411 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea State Park, or 19 miles north of Fort Davis, moving east at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Toyahvale and Star
Mountain.

This includes Interstate 10 between mile markers 212 and 217.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3077 10393 3095 10394 3101 10359 3079 10347
TIME...MOT...LOC 2111Z 265DEG 11KT 3087 10386

HC
Special weather statement, May 5, 3:19 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sun May 5 2019

TXZ060-061-067-068-052200-
Crane TX-Ector TX-Ward TX-Winkler TX-
419 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 500
PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monahans, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Wickett, Roy Hurd Memorial Airport, Monahans
Sandhills State Park and Penwell.

This includes Interstate 20 between mile markers 73 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3141 10290 3145 10297 3159 10304 3185 10268
      3156 10241
TIME...MOT...LOC 2119Z 239DEG 25KT 3153 10288

87
Special weather statement, May 5, 3:19 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sun May 5 2019

TXZ278-052200-
Davis Mountains Foothills TX-
419 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine-Casparis Municipal Airport, or near Alpine, moving northeast
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3047 10378 3071 10351 3049 10332 3036 10357
      3038 10359 3037 10359 3035 10358 3036 10359
      3032 10366 3039 10373 3043 10372 3043 10375
      3045 10374 3044 10378
TIME...MOT...LOC 2119Z 231DEG 14KT 3044 10366

HC
Special weather statement, May 5, 3:31 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Sun May 5 2019

TXZ277-052215-
Davis Mountains TX-
431 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloys Camp, or 10 miles west of Fort Davis, moving northeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, Bloys Camp, McDonald Observatory, Davis Mountains State
Park, Black Mountain, Indian Lodge and Fort Davis National Historical
Site.

LAT...LON 3084 10403 3056 10378 3055 10380 3054 10380
      3047 10409 3064 10422
TIME...MOT...LOC 2131Z 241DEG 15KT 3059 10407

HC
Special weather statement, May 5, 3:32 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT Sun May 5 2019

NMZ034-TXZ050-060-061-052215-
Southern Lea County NM-Andrews TX-Ector TX-Winkler TX-
432 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN
ECTOR...SOUTHWESTERN ANDREWS AND CENTRAL WINKLER COUNTIES UNTIL 515
PM CDT/415 PM MDT/...

At 432 PM CDT/332 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kermit, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink, Goldsmith and Winkler County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for western Texas.

LAT...LON 3172 10324 3188 10332 3230 10271 3204 10248
TIME...MOT...LOC 2132Z 238DEG 41KT 3187 10315

87
Special weather statement, May 5, 3:37 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
437 PM CDT Sun May 5 2019

TXZ274-052200-
Reeves County Plains TX-
437 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 12 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3120 10392 3140 10402 3159 10379 3138 10360
TIME...MOT...LOC 2136Z 237DEG 49KT 3138 10388

12

The radar

The Midland/Odessa radar (KMAF), 142 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Pecos

When
May 5, 3:53 PM CST to 3:58 PM CST
Where
Pecos County, 9 mi W of Ft Stockton
Measured
1.75 in hail
Reported by
Public
Coordinates
30.880, -103.022

Hail, Winkler

When
May 5, 3:54 PM CST to 3:59 PM CST
Where
Winkler County, Kermit
Measured
1 in hail
Reported by
Public
Coordinates
31.850, -103.080

Thunderstorm Wind, Pecos

When
May 5, 4:04 PM CST to 4:05 PM CST
Where
Pecos County, Belding
Measured
87 kt (100 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.780, -103.020

A thunderstorm moved across Pecos County and produced thunderstorm damage in Belding. There were about 15 power poles knocked down, a metal roof was blown off of a building, and multiple hay barns collapsed on a local farm. A storm survey was done and it is estimated that the winds ranged from 85 to 100 mph. The cost of damage is a very rough estimate.

Hail, Pecos

When
May 5, 4:20 PM CST to 4:25 PM CST
Where
Pecos County, 12 mi SW of Ft Stockton
Measured
1 in hail
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.757, -103.013

A thunderstorm produced one inch hail 12 miles southwest of Fort Stockton. There were broken windows reported. The cost of damage is a very rough estimate.

Hail, Pecos

When
May 5, 4:23 PM CST to 4:28 PM CST
Where
Pecos County, Belding
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.780, -103.020

Hail, Winkler

When
May 5, 4:27 PM CST to 4:30 PM CST
Where
Winkler County, 15.92 mi ENE of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.070, -102.885

Hail, Brewster

When
May 5, 4:44 PM CST to 4:49 PM CST
Where
Brewster County, Alpine
Measured
0.88 in hail
Reported by
Public
Coordinates
30.370, -103.670

Hail, Andrews

When
May 5, 5:15 PM CST to 5:20 PM CST
Where
Andrews County, 1 mi NW of Andrews
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.330, -102.562

Hail, Andrews

When
May 5, 5:19 PM CST to 5:24 PM CST
Where
Andrews County, 1 mi SW of Andrews
Measured
1.5 in hail
Reported by
Public
Coordinates
32.310, -102.562

Hail, Andrews

When
May 5, 5:19 PM CST to 5:24 PM CST
Where
Andrews County, Andrews
Measured
1.75 in hail
Reported by
Public
Coordinates
32.320, -102.550

Thunderstorm Wind, Dawson

When
May 5, 7:10 PM CST
Where
Dawson County, 2 mi E of Key
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.720, -101.766

A thunderstorm moved across Dawson County and produced a 60 mph wind gust two miles east of Key. There was blowing dust with the winds.

Hail, Borden

When
May 5, 7:34 PM CST to 7:39 PM CST
Where
Borden County, 13 mi W of Gail
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.770, -101.654

Hail, Borden

When
May 5, 7:37 PM CST to 7:42 PM CST
Where
Borden County, 10 mi W of Gail
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.770, -101.602

Hail, Borden

When
May 5, 7:47 PM CST to 7:52 PM CST
Where
Borden County, 3.33 mi W of Gail
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
32.774, -101.487

Hail, Borden

When
May 5, 7:47 PM CST to 7:52 PM CST
Where
Borden County, 3.35 mi W of Gail
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
32.774, -101.487

Hail, Borden

When
May 5, 7:47 PM CST to 7:52 PM CST
Where
Borden County, 10 mi W of Gail
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
32.770, -101.602

Tornado, Borden

When
May 5, 7:59 PM CST to 8:00 PM CST
Where
Borden County, 7 mi SW of Gail to 6.6 mi SW of Gail
Rating
EF0
Path length
0.42 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
32.698, -101.515

A thunderstorm produced a brief rope tornado seven miles southwest of Gail. The path width and length were estimated and no damage was reported.

Hail, Borden

When
May 5, 8:29 PM CST to 8:34 PM CST
Where
Borden County, 1.19 mi W of Gail
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.769, -101.451

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815219, 815220, 815241, 815221, 815222, 815223, 815224, 815225, 815226, 815227, 815228, 815229, 815230, 815231, 815232, 815233, 815236, 815234.